California, 2009

Wildfire in California, August 30 to 31, 2009

August 30 to 31, 2009 · NWS SGX · 1 event in 1 county or zone

The Oak Glen III Fire started on August 30th around 1:46 PM PDT near the community of Oak Glen in the San Bernardino National Forest. Mandatory evacuations were ordered for parts of Oak Glen.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$1.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

The Oak Glen III Fire started on August 30th around 1:46 PM PDT near the community of Oak Glen in the San Bernardino National Forest. Mandatory evacuations were ordered for parts of Oak Glen. The fire burned 1,159 acres before being contained on September 8th. Approximately 2,000 homes were threatened. One residence and one outbuilding were destroyed, and one other residence was damaged. Four injuries were reported, though the details are unknown. The fire cost approximately 6.9 million dollars to fight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 30, 8:30 AM PST, 4 hours 16 minutes earlier.

Area forecast discussion, Aug 30, 8:30 AM PST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT SUN AUG 30 2009

.SYNOPSIS...HIGH PRESSURE OVER THE SOUTHWEST WILL CONTINUE VERY WARM
WEATHER WITH HOT DAYS INLAND THROUGH MID WEEK. COOLER TOWARD THE END
OF THE WEEK AS THE HIGH WEAKENS. A REDEVELOPING MARINE LAYER WILL
CAUSE COASTAL LOW CLOUDS AND FOG DURING THE NIGHTS AND MORNINGS.
INCREASING MID LEVEL MOISTURE WILL CAUSE AFTERNOON CLOUDS OVER THE
MOUNTAINS AND DESERTS...WITH A CHANCE FOR THUNDERSTORMS BY TUESDAY.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

.SHORT TERM (TODAY-TUESDAY)...SKIES WERE MOSTLY CLEAR EARLY THIS
MORNING EXCEPT FOR A FEW HIGH CLOUDS AND SOME PATCHY FOG SOUTH OF
IMPERIAL BEACH. THE 12Z KNKX SOUNDING INDICATED A SURFACE BASED
RADIATIONAL INVERSION WITH VERY WARM AIR ALOFT. THE TEMPERATURE AT
THE TOP OF THE INVERSION AT 1800 FT WAS A WHOPPING 90F...SO ANOTHER
HOT DAY IS ON TAP. ONSHORE GRADIENTS WITH ABOUT 3 MB SAN-IPL.

STRONG HIGH PRESSURE ALOFT WILL BEGIN TO SHIFT EAST IN RESPONSE TO A
TROUGH MOVING PAST TO THE NORTH. THIS WILL INITIATE A COOLING TREND.
CURRENT TEMPERATURES ARE RUNNING SLIGHTLY COOLER THAN 24 HOURS
AGO...HOWEVER MAX TEMPS WILL STILL BE WELL ABOVE SEASONAL AVERAGES.
IT WILL BE VERY DRY TOO WITH MIN RELATIVE HUMIDITIES IN THE SINGLE
DIGITS AND LOW TEENS...SO THE HEAT INDEX WILL BE SEVERAL DEGREES
LOWER THAN THE ACTUAL TEMPERATURE. THE HOT AND DRY WEATHER WILL
MAINTAIN AN ELEVATED FIRE WEATHER THREAT...HOWEVER DO NOT EXPECT
WIDESPREAD RED FLAG CRITERIA TO BE MET. PATCHY MARINE STRATUS
SHOULD RETURN TONIGHT AND BRING COASTAL LOW CLOUDS AND FOG DURING
THE NIGHTS AND MORNINGS. THE MARINE LAYER WILL START OUT QUITE
SHALLOW AND THERE COULD BE DENSE FOG IN THE COASTAL AREAS LATE
TONIGHT AND MONDAY MORNING. STRONG THERMALS OVER THE MOUNTAINS WILL
CAUSE SOME AFTERNOON CU TODAY AND MONDAY.

MID LEVEL MOISTURE IS EXPECTED TO INCREASE TUESDAY AS A WEAK
INVERTED TROUGH APPROACHES FROM THE SOUTHEAST. THIS WILL BRING A
SLIGHT CHANCE OF THUNDERSTORMS TO THE MOUNTAINS AND DESERTS. MID
LEVEL FLOW IN EXCESS OF 15 KT IN COMBINATION WITH MID AND HIGH
CLOUDS COULD LIMIT THE CHANCE FOR THUNDERSTORMS...BUT GIVEN THE
UNCERTAINTY THAT EXISTS IN THE DETAILS...FELT SLIGHT CHANCE WAS
WARRANTED. THE INCREASE IN MOISTURE AND CLOUDS SHOULD KNOCK THE
TEMPERATURES DOWN SEVERAL DEGREES...BUT STILL SLIGHTLY WARMER THAN
SEASONAL AVERAGES.

&&

.LONG TERM (WEDNESDAY-SATURDAY)...MINOR CHANGES WEDNESDAY WITH
SLIGHT COOLING THURSDAY. THERE WILL BE SOME AFTERNOON CU OVER THE
MOUNTAINS. THERE MAY ALSO BE ENOUGH INSTABILITY FOR A SLIGHT CHANCE
OF THUNDERSTORMS. QUITE A BIT COOLER WITH A DEEPER MARINE LAYER
FRIDAY AND SATURDAY AS AN UPPER TROUGH APPROACHES FROM THE NW. THE
REMNANTS OF HURRICANE JIMENA COULD BRING MORE HIGH CLOUDINESS IN SW
WINDS TOWARD THE END OF WEEK.

&&

.AVIATION...
301500Z...PATCHY FOG ALONG THE BEACHES OF SOUTHERN SAN DIEGO
COUNTY...NOT EXPECTED TO AFFECT KSAN...WILL BURN OFF BY 16Z.
OTHERWISE...MOSTLY VFR THROUGH TODAY. SKIES WILL BE CLEAR...EXCEPT
FOR SCATTERED CLOUDS ABOVE FL150.

EXPECTED MAX TEMPS FOR TODAY...KSAN AND KCRQ 30C...KSNA 32C...KONT
40C... KPSP AND KTRM 45C. PG.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

SPECIAL WEATHER STATEMENT FOR THE HOT WEATHER...SEE LAXSPSSGX.

&&

PUBLIC...SCV
AVIATION...PG
Hazardous weather outlook, Aug 30, 3:00 AM PST, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT SUN AUG 30 2009

CAZ042-043-048-050-055>058-060>062-PZZ750-775-310000-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
400 AM PDT SUN AUG 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...TODAY THROUGH TONIGHT

HIGH PRESSURE WILL BRING ANOTHER HOT DAY INLAND. HELP PREVENT HEAT
EXHAUSTION AND HEAT STROKE BY AVOIDING STRENUOUS ACTIVITIES DURING
THE HOTTEST PART OF THE DAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HIGH PRESSURE WILL CONTINUE HOT DAYS INLAND THROUGH WEDNESDAY. HELP
PREVENT HEAT EXHAUSTION AND HEAT STROKE BY AVOIDING STRENUOUS
ACTIVITIES DURING THE HOTTEST PART OF THE DAY.

.SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

ATKIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, San Bernardino County Mountains

When
August 30, 12:46 PM PST to August 31, 11:59 PM PST
Where
San Bernardino County Mountains forecast zone
Injuries
4 direct, 0 indirect
Property damage
$1.0 million
Reported by
Fire Department/Rescue
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194628.